Maryland, 2013

Flash Flood in Maryland, August 1, 2013

August 1, 2013 · NWS AKQ · 1 event in 1 county or zone

A very moist airmass in advance of a cold front produced widespread showers and thunderstorms across the Mid-Atlantic. Some storms produced heavy rainfall, localized flash flooding, and strong marine winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A very moist airmass in advance of a cold front produced widespread showers and thunderstorms across the Mid-Atlantic. Some storms produced heavy rainfall, localized flash flooding, and strong marine winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 1, 4:24 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 1, 4:24 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
524 PM EDT THU AUG 1 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE OFF THE COAST AND INTO THE CAROLINAS
OVERNIGHT. HIGH PRESSURE RETURNS ON FRIDAY AND SATURDAY. ANOTHER
COLD FRONT CROSSES THE REGION ON SUNDAY WITH HIGH PRESSURE BUILDING
BACK INTO THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THURSDAY AFTN...A COLD FRONT WAS SITUATED OVER WEST VIRGINIA AND WAS
MOVING TO THE SOUTHEAST. VARIOUS SURFACE TROUGHS FURTHER TO THE EAST
WERE RESULTING IN AREAS OF CONVERGENCE WITH SOME DOWNSLOPING AND
DRYING MOVING INTO THE CWA. THE MAIN CONVERGENCE WAS ALONG A BAND
NEAR THE CHESAPEAKE. ANOTHER WAS APPROACHING OUR NORTHWEST COUNTIES
FROM THE BLUE RIDGE. HAVE DROPPED POPS GENERALLY WEST OF INTERSTATE
95 FOR THE REST OF THE AFTN. NORTHWEST COUNTIES MAY EXPERIENCE A
BRIEF TSTM BUT OVERALL CONDITIONS SHOULD BE DRY OVER WRN PORTIONS.

A SHORT WAVE TROUGH AND RRQ OF UPPER LEVEL JET WILL MAINTAIN THE
POSSIBILITY OF TSTMS NEAR COASTAL AREAS WELL INTO THE EVENING HOURS.
THE THREAT FOR LOCALLY HEAVY RAINFALL WILL CONTINUE OVER THE EASTERN
SHORE AND HAMPTON ROADS AND NEAR THE CHESAPEAKE THROUGH THE EARLY
EVENING HOURS.

DEW POINTS SLOWLY DROP AND MIN TEMPERATURES WILL BE A BIT COOLER
THAN THURSDAY MORNING OVER INLAND AREAS. LOWS SHOULD DROP IN THE MID
TO UPR 60S INLAND TO AROUND 70 NEAR THE COAST FRIDAY MORNING.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
DRY WEATHER WILL PREVAIL FRIDAY AS WEAK HIGH PRESSURE BUILDS INTO
THE REGION BEHIND THE AFOREMENTIONED SHORT WAVE TROUGH. PLENTY OF
SUNSHINE SHOULD ALLOW TEMPERATURE TO APPROACH 90 DEGREES OVER INLAND
AREAS AND THE MID 80S NEAR THE COAST. MOSTLY CLEAR SKIES CONTINUE
FRIDAY NIGHT WITH LOWS IN THE MID 60S WELL INLAND TO THE LWR 70S IN
THE HAMPTON ROADS AREA.

MID LEVEL MOISTURE INCREASES AHEAD OF THE NEXT COLD FRONT SATURDAY.
HAVE A CHC FOR SHOWERS AND THUNDERSTORMS BY THE AFTN...MAINLY OVER
NORTHERN AND EASTERN PORTIONS. HIGH TEMPERATURES WILL BE IN THE UPR
80S TO AROUND 90.

THE COLD FRONT MOVES IN FROM THE N/NW SUNDAY. MAINLY USED NAM/SREF
FOR THE TIMING OF THE FRONT...THE GFS LOOKS TOO FAST AND AGGRESSIVE.
HAVE A CHC FOR TSTMS WITH THE FRONTAL PASSAGE...ENDING FROM N TO S
THROUGH THE AFTN. CLOUD COVER SHOULD HOLD TEMPERATURES DOWN TO THE
MID TO UPR 80S SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE LOOKS TO BE CHARACTERIZED BY AN UPPER LEVEL RIDGE
OVER THE INTERMOUNTAIN WEST INTO WESTERN CANADA, WHILE AN UPPER
LEVEL TROUGH PERSISTS OVER THE NORTHEASTERN CONUS. THIS WILL PROMOTE
RELATIVELY COOLER AND DRIER AIR TO DRAIN OUT OF THE CANADIAN
PRAIRIES ACROSS THE NORTHEASTERN AND MID-ATLANTIC REGIONS.

FORECAST PERIOD BEINGS SUNDAY NIGHT WITH A WEAKENING BACKDOOR FRONT
DROPPING ACROSS THE AREA, LIKELY BECOMING STALLED ACROSS THE
CAROLINAS BEFORE WASHING OUT EARLY NEXT WEEK. IN ITS WAKE, EXPECT A
MAINLY DRY FORECAST, THOUGH WE DID RETAIN A SLIGHT CHC POP MAINLY
SOUTH OF HIGHWAY 58 CORRIDOR IN S VA/NE NC. SFC HIGH SLIDES OFFSHORE
TUESDAY/WEDNESDAY, WITH S-SW FLOW RETURNING AND BUMPING TEMPS UP
CLOSER TO SEASONAL VALUES FOR MIDWEEK. AS FOR SENSIBLE WX, WILL ALSO
SEE INCREASING (MAINLY DIURNALLY DRIVEN) SHRA/TSTM CHCS BOTH DAYS AS
SHORTWAVE ENERGY EMBEDDED IN THE LONGWAVE TROUGH MOVES ACROSS THE
NORTHERN MID-ATLANTIC. FOR TEMPERATURES, EXPECT MAXIMA TO AVERAGE
BELOW NORMAL FOR THE PERIOD, GENERALLY BE IN THE LOW TO MID
80S...AGAIN EXPECTING TEMPS TO RISE BACK UP TOWARDS NORMAL AHEAD OF
ANOTHER SLOW MOVING FRONT BY LATE NEXT WEEK. EARLY MORNING LOWS TO
AVERAGE IN THE LOWER TO MIDDLE 60S.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
WITH COLD FRONT MOVING THROUGH THIS AFTERNOON AND SHOWERS AND SOME
THUNDERSTORMS DEVELOPING ACROSS THE AREA. SEVERAL SHORT LINES HAVE
FORMED. TRIED TO TIME THEM THROUGH THE TERMINALS. ALSO FOLLOWING
RUC TIMING AS WELL AS THAT SEEMS TO HAVE A GOOD HANDLE ON THE
CURRENT CONVECTION. HRRR TRIES TO BRING CONVECTION OVER NORTHWEST
VIRGINIA INTO CENTRAL AND SOUTHEAST VIRGINIA TOWARD MIDNIGHT. NOT
SURE IF THIS WILL HOLD TOGETHER SO DID NOT INCLUDE IN THE TAFS.
WILL HAVE WATCH FOR LATER CHANGES. COULD SEE SOME FOG DEVELOP
AFTER THESE SHOWERS AS THE COLD FRONT DOES NOT CROSS THE AREA
UNTIL THE EARLY MORNING HOURS. AFTER SUNRISE ON FRIDAY CONDITIONS
WILL BECOME VFR AND REMAIN SO THROUGH MUCH OF SATURDAY. NEXT
SYSTEM APPROACHES SATURDAY AND SUNDAY WITH MORE THUNDERSTORMS
DEVELOPING AND COULD SEE SOME MVFR TO IFR CONDITIONS IN THE
THUNDERSTORMS.

&&

.MARINE...
LATEST OBS REFLECT S-SW WINDS ~15 KT. PRESSURE GRADIENT CONTINUES TO
TIGHTEN OVER THE WATERS AHEAD OF WK LO PRES, WHICH WILL PASS BY JUST
TO OUR NORTH THROUGH TODAY. ASSOCIATED CDFNT WILL PUSH ACROSS THE
WATERS TONIGHT. NOTING WINDS AT LOW END SCA IN THE BAY THIS AFTN,
AND SCA REMAINS IN PLACE OVER THE CHES BAY THROUGH 23Z/7PM FOR
FREQUENT WIND GUSTS ~20KT. CONSIDERED ADDING SCA FOR THE CURRITUCK
SOUND, BUT WL CAP OFF WINDS AT 15 KT THROUGH 7PM WITH THE IDEA THAT
BRIEF WINDOW OF HIGHER WINDS WILL BE MORE CONVECTIVE THAN ANYTHING
ELSE...AND THUS BEST HANDLED WITH SMW AS NEEDED.

WINDS WILL DIMINISH AFTER 00Z/8P AS GRADIENT SLACKENS WITH THE
APPROACH OF THE WEAKENING FRONT. WINDS VEER TO SW OVERNIGHT,
EVENTUALLY BECOMING WNW ERY FRIDAY. FRONT CONTINUES TO WEAKEN JUST
TO OUR SOUTH/SOUTHEAST TOMORROW, AS SFC HI PRES REBUILDS WEST OF THE
WATERS FRI INTO ERY SAT. SUB-SCA CONDS ARE EXPECTED DURING THIS
PERIOD, WITH WAVES/SEAS AVERAGING 2-4FT. NEXT CDFNT (BACKDOOR FRONT)
DROPS SOUTH ACROSS THE WATERS LATER SUN. POTENTIAL EXISTS FOR
ANOTHER BRIEF SURGE AHEAD OF THIS FRONT DURING THE DAY SUNDAY. WINDS
VEER AROUND TO THE E-SE MONDAY AS SFC HIGH PIVOTS OFF THE
MID-ATLANTIC COAST LATER MONDAY AND TUESDAY. LIGHT SOUTHERLY FLOW
FOLLOWS FOR LATER TUE/WED...AHEAD OF NEXT FRONT WHICH FOLLOWS BY
LATE NEXT WEEK.

&&

.EQUIPMENT...
THE NOAA RADIO TRANSMITTER OUT OF RICHMOND HAS RETURNED TO
SERVICE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR
     ANZ630>632-634.

&&

SYNOPSIS...LSA
NEAR TERM...LSA
SHORT TERM...LSA
LONG TERM...MAM
AVIATION...JAB
MARINE...MAM
EQUIPMENT...
Hazardous weather outlook, Aug 1, 3:57 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
457 PM EDT THU AUG 1 2013

MDZ025-NCZ012-013-030-VAZ048-049-060>076-079>083-087-088-092-022100-
MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-BERTIE-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-SOUTHAMPTON-
457 PM EDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-635>638-650-652-654-656-658-022100-
CURRITUCK SOUND-RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-
YORK RIVER-JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
457 PM EDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-634-022100-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
457 PM EDT THU AUG 1 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE LOWER CHESAPEAKE BAY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-NCZ014>017-031-032-102-VAZ077-078-084>086-089>091-093>100-
022100-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-GATES-PASQUOTANK-
CAMDEN-INLAND CURRITUCK-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-SURRY-
JAMES CITY-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
457 PM EDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGH EARLY TONIGHT.
LOCALLY HEAVY RAINFALL MAY RESULT IN SOME MINOR FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 3:10 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EDT THU AUG 1 2013

VAZ048-049-061-062-069-012115-
CUMBERLAND-FLUVANNA-GOOCHLAND-LOUISA-POWHATAN-
410 PM EDT THU AUG 1 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS LOUISA...CUMBERLAND...
FLUVANNA...GOOCHLAND AND POWHATAN COUNTIES THROUGH 515 PM EDT...

AT 410 PM EDT...NWS DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES NORTH OF VAWTER
CORNER TO 6 MILES NORTH OF UNION MILLS TO 11 MILES WEST OF
HARDWARE...MOVING SOUTHEAST AT 15 MPH.

THIS AREA OF SHOWERS AND THUNDERSTORMS WILL BE NEAR...
  WALDROP AROUND 420 PM EDT...
  ZION CROSSROADS AROUND 430 PM EDT...
  WILDWOOD AROUND 435 PM EDT...
  VAWTER CORNER AROUND 440 PM EDT...
  SHORES AROUND 445 PM EDT...
  WILMINGTON AROUND 450 PM EDT.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3805 7827 3813 7822 3816 7809 3814 7801
      3812 7797 3810 7783 3801 7769 3791 7772
      3781 7781 3747 7837 3763 7826 3768 7824
      3775 7845 3777 7848 3781 7849

05
Special weather statement, Aug 1, 3:23 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
423 PM EDT THU AUG 1 2013

MDZ022>025-VAZ099-012130-
ACCOMACK-INLAND WORCESTER-MARYLAND BEACHES-SOMERSET-WICOMICO-
423 PM EDT THU AUG 1 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOMERSET...WORCESTER...
WICOMICO AND ACCOMACK COUNTIES THROUGH 530 PM EDT...

AT 423 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BISHOPVILLE TO 13 MILES
WEST OF CRISFIELD...OR ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF OCEAN CITY TO 13 MILES WEST OF CRISFIELD...MOVING EAST AT 25 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE   WHALEYVILLE AROUND 430 PM
EDT...
  BISHOP AROUND 435 PM EDT...
  SHOWELL AROUND 440 PM EDT...
  WESTOVER AROUND 445 PM EDT...
  WHITON AROUND 450 PM EDT...
  OCEAN PINES AROUND 455 PM EDT...

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3811 7517 3793 7530 3796 7590 3799 7595
      3797 7606 3805 7603 3798 7590 3803 7589
      3806 7582 3805 7586 3805 7588 3808 7589
      3814 7584 3810 7599 3806 7601 3808 7604
      3808 7605 3846 7542 3845 7504

JBILLET
Special weather statement, Aug 1, 3:58 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
458 PM EDT THU AUG 1 2013

VAZ100-012215-
NORTHAMPTON-
458 PM EDT THU AUG 1 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL NORTHAMPTON COUNTY
THROUGH 615 PM EDT...

AT 457 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM MACHIPONGO TO 7 MILES WEST OF CHERITON...OR ALONG
A LINE EXTENDING FROM 10 MILES SOUTHWEST OF EXMORE TO 5 MILES
NORTHWEST OF CAPE CHARLES...MOVING EAST AT 10 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR CHERITON AROUND 535 PM EDT.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD BE PREPARED FOR RAPID CHANGES IN WEATHER AND
ROAD CONDITIONS. REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

LAT...LON 3736 7572 3734 7572 3729 7579 3724 7580
      3725 7583 3728 7582 3725 7585 3727 7604
      3746 7598 3746 7581 3739 7577 3741 7572
      3742 7574 3745 7573 3745 7565

WRS
Special weather statement, Aug 1, 4:14 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
514 PM EDT THU AUG 1 2013

VAZ048-049-061>064-069-012215-
CAROLINE-CUMBERLAND-FLUVANNA-GOOCHLAND-HANOVER-LOUISA-POWHATAN-
514 PM EDT THU AUG 1 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS LOUISA...CUMBERLAND...
FLUVANNA...GOOCHLAND...HANOVER...POWHATAN AND CAROLINE COUNTIES
THROUGH 600 PM EDT...

AT 515 PM EDT...NWS DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES NORTH OF CORBIN
TO 7 MILES NORTHWEST OF CHILESBURG TO HADENSVILLE TO 13 MILES
SOUTHWEST OF HARDWARE...MOVING SOUTHEAST AT 10 MPH.

THESE SHOWERS AND STRONG THUNDERSTORMS WILL BE NEAR...
  DUNCAN AROUND 530 PM EDT...
  BUMPASS AROUND 535 PM EDT...
  LAKESIDE VILLAGE AROUND 555 PM EDT...
  GUM SPRING AROUND 600 PM EDT...
  CARTERSVILLE AROUND 610 PM EDT...
  LADYSMITH AROUND 615 PM EDT...

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3776 7846 3789 7825 3814 7801 3810 7783
      3802 7772 3800 7764 3825 7736 3823 7728
      3825 7724 3819 7725 3821 7722 3816 7712
      3791 7731 3768 7771 3740 7833 3745 7839
      3768 7824

05
Special weather statement, Aug 1, 5:07 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
607 PM EDT THU AUG 1 2013

VAZ062>064-071>075-012255-
CAROLINE-ESSEX-GOOCHLAND-HANOVER-HENRICO-KING AND QUEEN-KING
WILLIAM-WESTMORELAND-
607 PM EDT THU AUG 1 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS GOOCHLAND...HANOVER...
HENRICO...CITY OF RICHMOND...WESTMORELAND...ESSEX...KING AND QUEEN...
KING WILLIAM AND CAROLINE COUNTIES THROUGH 655 PM EDT...

AT 606 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM VILLBORO TO CROZIER...OR
ALONG A LINE EXTENDING FROM 5 MILES NORTH OF BOWLING GREEN TO
GOOCHLAND...MOVING EAST AT 25 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE FORT A.P. HILL AROUND 615 PM
EDT...
  PENOLA AROUND 620 PM EDT...
  KINGS DOMINION AROUND 625 PM EDT...
  SUPPLY AROUND 630 PM EDT...
  SPARTA AROUND 635 PM EDT...
  LORETTO AROUND 640 PM EDT...

HAZARDS INCLUDE...
GUSTY WINDS UP TO 45 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3816 7682 3808 7694 3801 7691 3760 7715
      3755 7723 3750 7720 3735 7729 3740 7730
      3747 7750 3753 7753 3767 7790 3776 7784
      3774 7779 3801 7768 3825 7738 3825 7724
      3819 7724 3816 7707 3826 7705 3828 7698

SCALORA
Special weather statement, Aug 1, 5:11 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
611 PM EDT THU AUG 1 2013

VAZ061-062-068>070-012255-
AMELIA-CHESTERFIELD-CUMBERLAND-GOOCHLAND-POWHATAN-
611 PM EDT THU AUG 1 2013

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS AMELIA...
CHESTERFIELD...CUMBERLAND...GOOCHLAND AND POWHATAN COUNTIES THROUGH
655 PM EDT...

AT 611 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM CROZIER TO 18 MILES
WEST OF TRENTS MILL...OR ALONG A LINE EXTENDING FROM 5 MILES
SOUTHEAST OF GOOCHLAND TO 9 MILES WEST OF DILLWYN...MOVING SOUTHEAST
AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR SABOT AROUND 620 PM EDT...
SUBLETTS AROUND 625 PM EDT...
  MANAKIN AROUND 630 PM EDT...
  POWHATAN AROUND 635 PM EDT...
  WORSHAMS AROUND 640 PM EDT...
  GRAYS SIDING AROUND 645 PM EDT...

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3773 7821 3772 7790 3758 7762 3756 7765
      3755 7760 3753 7760 3753 7753 3747 7751
      3746 7744 3738 7739 3738 7732 3740 7730
      3735 7729 3738 7724 3737 7724 3733 7727
      3731 7823 3737 7824 3730 7835 3734 7847

SCALORA

The radar

The Dover AFB radar (KDOX), 49 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Worcester

When
August 1, 5:35 PM EST to 6:35 PM EST
Where
Worcester County, Whaleysville to 1.57 mi NNW of Showell
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.400, -75.300

Slow moving thunderstorms produced rainfall amounts up to eight inches across northwestern Worcester County. County officials reported minor flooding over several county roads with other roadside ditches filled.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470218.